Flash Flood, Lewis
- When
- August 12, 2:30 PM EST to 6:00 PM EST
- Where
- Lewis County, New Bremen
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.785, -75.449 (the zone’s center; the record gives no point)
Thunderstorms dropped heavy rain onto already saturated ground. In the Town of New Bremen, the flash flood waters washed out the road at the intersection of Number Four Road and Erie Canal Road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms dropped heavy rain onto already saturated ground. In the Town of New Bremen, the flash flood waters washed out the road at the intersection of Number Four Road and Erie Canal Road. A spotter at Barnes Corners measured over three inches of rain in one hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 12, 1:10 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 210 PM EDT TUE AUG 12 2003 REGIONAL DOPPLERS ARE NOT QUITE AS ACTIVE AS EARLIER ADVERTISED...BUT WE STILL HAVE A FEW HOURS OF HEATING TO GO. THE STORMS THAT ARE BEING SHOWN ARE DUMPING EXPECTED AMOUNTS OF MORE THAN AN INCH AN HOUR. ONCE WE GET THROUGH THE NEXT SEVERAL HOURS...OUR THREAT OF HEAVY RAIN THAT WE HAVE ENDURED THE PAST FEW DAYS WILL SLOWLY COME TO A CLOSE. ALL GUIDANCE CONTINUES TO ADVERTISE THAT THE PERSISTENT EASTERN TROF WILL GIVE WAY TO RIDGING. THE HUGE RIDGE OVER THE WESTERN HALF OF THE COUNTRY WILL NOSE ACROSS THE NORTHERN PLAINS AND GREAT LAKES REGION WHILE THE TROF WILL BE SHUNTED TO THE SOUTHWEST TO TEXAS AND THE LOWER MISSISSIPPI VALLEY. THIS WILL ALLOW WARMER AIR TO CIRCULATE INTO THE REGION WITH H8 TMPS CLIMBING INTO THE MID AND UPPER TEENS. AS A RESULT WE CAN LOOK FOR SFC TEMPS TO REACH THE MID AND UPPER 80S...CEPT SRN TIER AND LK SHORE AREAS WHERE READINGS WILL BE A FEW DEGREES LOWER. OUR H5 HGTS WILL EXPERIENCE A SIG RISE WITH READINGS AVERAGING SOME 120M RISE DURING THE NEXT 36 HOURS. THE INCREASED H5 HGTS COMBINED WITH SOMEWHAT WARMER TEMPS ALOFT (>H5) WILL TRANSLATE INTO A MORE STABLE ENVIRONMENT. THERE WILL ALSO BE A LACK OF ANY SYNOPTIC BASED TRIGGERS FOR TRWS TO FOCUS ON...LEAVING ONLY MESOSCALE LAKE BREEZE BOUNDARIES TO WORK WITH. WILL LEAVE CHC POPS FOR THE WRN SRN TIER FOR WEDNESDAY THOUGH WITH AFTERNOON CAPES REMAINING CLOSE TO 1000 J/KG AND TERRAIN INFLUENCES COMING INTO PLAY. REMAINDER OF THE REGION SHOULD BE ALLOWED TO DRY OUT AS WE WILL ON THE EAST SIDE OF A CENTRAL U.S. RIDGE. PCPN FREE WX STILL IN THE OFFING FOR THURS/FRI...AND FOR THE MOMENT... WILL NOT INTRODUCE POPS TO SAT. AM NOT CONFIDENT THAT THE ADVERTISED BACKDOORISH TYPE OF FROPA WILL BE ABLE TO GENERATE ANYTHING FOR SATURDAY. HAVE KEPT POPS FOR THAT PERIOD JUST BELOW CHC...BUT I DID DROP OFF TEMPS A BIT...ESPECIALLY EAST OF LK ONTARIO. TEMPERATURE-WISE...HAVE RELIED MORE ON H8 TEMPS RATHER THAN MODEL GUIDANCE FOR MAX TEMPS NEXT FEW DAYS...ALTHOUGH FWC DOES LOOK REASONABLE. .BUF...NONE. RSH
NYZ001>008-010>014-019>021-085-121430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 325 AM EDT TUE AUG 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE AREA TODAY...ESPECIALLY DURING THE AFTERNOON. HEAVY RAIN IS POSSIBLE WITH THESE SLOW MOVING STORMS WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR IN THE HEAVIEST STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375002.